Discussion in 'General Parenting' started by Mandy, Jan 30, 2009.

  1. Mandy

    Mandy Parent In Training

    difficult child just started taking .25mg last week and I am starting to think it is making him worse?? The Dr. started him on this since it is approved for children but did mention we might have to do a combo of medications or up this one. I have to go see her every month until we get him "stabalized". Does anyone have any experience with putting their child on this and them getting worse. This Dr. is treating him as BiPolar (BP) even though our only "official" diagnosis is Mood Disorder not otherwise specified.

    The worse means he is whinier, crankier, quicker to react, and sometimes more aggressive. The only positive I see so far is that he is going to bed at night on his own at about 9pm which is really, really good for us!
  2. smallworld

    smallworld Moderator

    Is he taking it in the morning or the evening?

    Risperdal can cause quite a bit of sedation, which tends to improve as the body adjusts. What you may be seeing is irritability related to fatigue rather than the medication making him worse. If you're concerned, you should check in the psychiatrist.
  3. Mandy

    Mandy Parent In Training

    That would be useful info! LOL Sorry abt. that! He is taking .25mg 2x a day. I give it to him at 6am and 6pm. The first few days he was really really whiny and tearful from being tired. Now he just seems to get worse in the afternoons. We also went off the gluten free diet because she wanted him on a normal diet while starting the medications so she could get a good picture of his glucose levels et.c
    Last edited: Jan 30, 2009
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Has anybody actually run a bunch of tests on him (say 6-10 hours worth) so there is a good idea of what is wrong? Sometimes they in my opinion medicate too quickly without even being that sure of what's going on. Who diagnosed him? HOW did they diagnose him?
  5. Janna

    Janna New Member

    My son has taken Risperdal 3 seperate times over several years. Once it gave him hallucinations. Once it caused such horrible constipation he held his bowels 8 months. Another time it caused such "manic" type behaviors (think eyes bulging out of his head) he was immediately ripped off.

    I understand, because it's the only one approved for kids, why they go to this one first. I still, for the life of me, can't understand why we kept trying it though. Guess I was always hopeful.

    If he's worse, I'd get him off. Seriously. I'm sorry.
  6. smallworld

    smallworld Moderator

    I've heard from moms in my bipolar support group that sometimes kids do better when Risperdal is dosed 4 times a day because it tends to wear off too soon when it's dosed 2 times a day. Does that seem possible in your son's case? As in, he's doing better for a while, but sometime before the evening dose, it seems as if it's worn off?

    I do agree with the need for a thorough evaluation to make sure you know exactly what you're medicating.
  7. Marguerite

    Marguerite Active Member

    difficult child 1 was on this, but 0.25 mg evening only. Even on that dose, he was sedated by it and also doubled his weight. We had minimal benefit.

    difficult child 3 (half difficult child 1's age at the time) took 0.5 mg am and pm, no apparent sedation and little apparent weight gain. However, he did lose weight when he came off it. Again, minimal improvement.

    At the end of the day, our kids are often worse not only because of fatigue, but also a sort of mental exhaustion due to having to hold it together all day. If they are more tired, this could make their mental exhaustion worse.

  8. Mandy

    Mandy Parent In Training

    smallworld~ I think that it could be it is wearing off. We have been keeping his mood chart and it is definitly about 3 hours before his next dose that he is getting revved up again. He had one meltdown last week at the sitters around lunchtime. We have a binder that we are using to document everything he eats, when he sleeps, takes his medications, and his mood chart. I think he might also need a stronger dosage. Unfortunatly I am also VERY hard to medicate so he could get that from me.

    Thanks for all the responses! So far he has had no adverse side effects besides I don't think it's working very well. We go back on the 24th so we can see where to go from here! I know it's a long process to get them stabalized... unfortunatly:(